Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 17, 1996Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1996, 8:56 PM CDT for Reno County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1996, 8:56 PM CDT (01:56 UTC)
Expired
May 17, 1996, 9:45 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:07 PM CDTHail 1.75Hutchinson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 180200
SVRICT
KSC155-180245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT FRI MAY 17 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...RENO COUNTY
 
AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL RENO
COUNTY NEAR ARLINGTON...WHICH IS 13 MILES SOUTHWEST OF HUTCHINSON.
THIS SEVERE STORM IS MOVING EAST AT 25 MPH.
 
TOWNS IN THE PATH OF THIS STORM INCLUDE ARLINGTON...PARTRIDGE...
DARLOW...LERADO...AND PRETTY PRAIRIE.
 
THIS STORM HAIL HAS PRODUCED LARGE HAIL OVER WESTERN RENO COUNTY.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
 
DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:59 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 17, 3:59 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI MAY 17 1996

MAIN QUESTION FOR TONIGHT IS CHANCE OF THUNDERSTORMS ACROSS CENTRAL
AND SOUTHEAST KS.  AT 19Z CAP WAS STILL HOLDING.  TCU TRIED TO
DEVELOP ACROSS PARTS OF CENTRAL KS AROUND MIDDAY IN ADVANCE OF 700
MB VORT MAX/SHORT WAVE...HOWEVER THE CAP QUICKLY SQUASHED THEIR
ATTEMPT IN GROWTH.  SATELLITE SHOWS THAT SHOWERS/TSTMS WERE
DEVELOPING ACROSS THE NEB PANHANDLE WHERE COOLER MID-LEVEL AIR WAS
ERODING AWAY ON THE WESTERN EDGE OF THE CAP.  MODELS CONTINUE TO
INDICATE THAT SHORTWAVE WILL ERODE SOME OF THE CAP...ITS JUST A
QUESTION OF HOW MUCH.  EIV CHART SHOWS CONVECTIVE TEMP IS 100 IN THE
SOUTHWEST TO 108 IN NORTHEAST. RECORD HEAT ALREADY ACROSS PARTS OF
CENTRAL KS...DEWPOINTS STILL IN THE MIDDLE 60S CENTRAL AND
EAST...AND WITH FRONTAL BOUNDARY SLIDING INTO AREA PROVIDING SOME
LIFT WOULD STILL LIKE TO HOLD A CHANCE OF TSTMS IN FORECAST FOR
TONIGHT. FRONTAL BOUNDARY WILL BECOME ORIENTED SOUTHWEST TO
NORTHEAST ACROSS THE STATE OVERNIGHT AS DOME OF HIGH PRESSURE IN THE
SOUTHEAST U.S. HOLDS TIGHT THROUGH THE NEXT 48HRS.  300 MB UPPER
LEVEL JET WILL CONTINUE TO SLAM INTO THE WEST COAST...RESULT IS
SEVERAL RIPPLES/SHORTWAVES MOVING ACROSS THE NORTHERN PLAINS.  THIS
WILL ALLOW THE FRONTAL BOUNDARY TO WASHOUT ACROSS KS ON SATURDAY AS
MOST OF THE SUPPORT HEADS OFF TOWARDS THE GREAT LAKES...AND NEXT LEE
SIDE TROF DEVELOPS ACROSS THE NORTHERN HIGH PLAINS LATE SATURDAY
ALLOWING WINDS TO TURN TO THE SOUTH AGAIN ACROSS THE ENTIRE STATE
AND PUSH TEMPS BACK INTO THE LOWER 90S.

RSL 064/096 2-   SLN 066/095 3-
ICT 069/095 3-   HUT 067/095 3-
CNU 070/089 3-

NOONAN

In the hours before

Local storm report, May 17, 8:49 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
845 PM CDT FRI MAY 10 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    15 SE ELLSWORTH           KS   HAIL .75
05/17/96   ELLSWORTH

0620 PM    CHASE                     KS   HAIL 1.75
05/17/96   RICE

0629 PM    KANOPOLIS LAKE            KS   HAIL 1.75
05/17/96   ELLSWORTH

0643 PM    20 SW SALINE              KS   HAIL 1.00
05/17/96   SALINE

0653 PM    20 W HUTCHINSON           KS   HAIL 2.25
05/17/96   RENO

0703 PM    15 N MCPHERSON            KS   HAIL 1.25
05/17/96   MCPHERSON

0712 PM    NICKERSON                 KS   HAIL 1.75
05/17/96   RENO

0720 PM    SYLVIA                    KS   HAIL 1.50
05/17/96   RENO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningICTSaline60 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningICTRice61 min
May 17, 7:38 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
May 17, 7:39 PM CDTSevere Thunderstorm WarningICTReno66 min
May 17, 7:43 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 17, 8:01 PM CDTSevere Thunderstorm WarningICTReno59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.